Four Pakistani bodybuilders die in mysterious circumstances
Four Pakistani bodybuilders have died in mysterious circumstances in the Punjab province this month including Humayun Khurrum, a gold medallist in the South Asian Bodybuilding Championship
Karachi: Four Pakistani bodybuilders have died in mysterious circumstances in the Punjab province this month including Humayun Khurrum, a gold medallist in the South Asian Bodybuilding Championship.
The other bodybuilders who have died from suspected use of banned steroids in April include Matloob Haider and Muhammad Rizwan from Gujranwala and Hamid Ali, nicknamed Gujju from Lahore.
Gujju, who wanted to become Mr Pakistan, died just weeks after he took part in a South Asian event and won a bronze. The deaths have raised concerns in the sports community that young aspiring bodybuilders using gymnasiums and clubs might have fallen prey to use of prohibited and illegal steroids and drugs to enhance their performances and physique.
Khurrum had passed away on Sunday at his home while having dinner. Dr Salman Rafique, special adviser to Punjab Chief Minister, said that apparently all four bodybuilders died in similar circumstances.
"I have directed the district administration officials to hold an inquiry into these deaths," he said. Pakistan Body Building Federation (PBBF) President Shaikh
Farooq Iqbal said more details would be revealed after the federation completed its inquiry into these deaths.
"Rizwan apparently died from a heart attack but we are investigating," he added. He admitted that there was a culture in most gymnasiums and clubs of youngsters using prohibited steroids and drugs.
"We will now start registering gyms and clubs all over the country in an attempt to increase awareness about supplements and over-the-counter drugs and reduce unauthorised usage," he added.
Abdul Majid, a national level bodybuilder and a close friend of Khurrum, said bodybuilders were scared after the deaths.
"They are worried and scared now and the deaths have raised concerns whether they are related to the use of steroids," he said.